Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Arrhythmias
Question: Is it V-Tac or PAT?
|ace67 - Mon Apr 06, 2009 1:31 pm|
I’m a 41 year old male, 5’10 and 200lbs. I’ve suffered from palpitations as far back as I can remember (maybe about 12 years old). It all started after one of my soccer games. I was about 12 or 13 years old and I noticed a very rapid but steady heart beat. I new it was not normal and my parents thought it was just my heart rate beating high because I just played. It eventually went away. I suffered maybe 6 more of these rapid beats within the next few years but was always too scared to tell anyone or seek medical attention (I know, I was dumb). It seemed if I would try to burp or try to mimic a bowel movement that would reset my heart to normal rhythm. I finally went to my family doctor and was giving a whole battery of tests (holter monitor, echo cardiogram, etc...). Some PAC and PVC’s were detected but that’s all. They put me on the beta-blocker Nadolol 20mg and gave me Xanex (for what they said was anxiety). I’ve tested negative for MVP a couple times, but if you read some of my triggers they are consistent with symptoms of MVP (any thoughts?)
I’ve been taking Nadolol for about 20 years now and don’t recall having anymore of those rapid heart beat attacks, but the PAC’s and PVC’s have been with me ever since. On average, I only get a couple a day, but it’s enough to drive me crazy. I do see a cardiologist every six months and been but on holter monitors, loop monitors, stress tests, echo’s and everything comes back normal. These palps have been taking over my life and giving me anxiety. I will list some of my irregular heartbeat triggers below and please tell me what is or what is not normal. Also, can you please explain how I would feel the difference between a PAC and PVC and runs of them?
- at times when I’m hungry
- at times when I had a big meal or drank too many fluids (non-alcohol)
- take a deep breath
- lay on my left side (almost always get a palp.)
- bending over (can be a big trigger)
- sudden move or kneel down
- I can always feel my heart beat (I’m aware of it at all times – normal rhythm or irregular) – being so anxious about it I might of tuned myself to it.
- When I burp
- When I sniff (like if I have a runny nose)
- If I get really excited (argument, sexual intercourse – they are one after the other!)
- Gassy or bloated
Thanks for your help!
|John Kenyon, CNA - Fri Apr 10, 2009 1:14 am|
When I read the heading I thought this might be a difficult post to answer. As it turns out it's not. The question in the heading refers to the accelerated heart rate you experienced when quite young. Based on the fact that your attemps at burping and/or straining "reset" the rhythm tells us that you successfully broke an accelerated heart rate by use of Valsalva maneuver, which will only work with supraventricular tachycardias (SVT) and not with V-tach. So that part is answered.
Now then: regarding MVP, while it is not always possible to diagnose actual redundant mitral leaflet or floppy valve, the syndrome which sometimes accompanies it is pretty classic, and is often referred to as MVPS even when there is no diagnosis of MVP. Some centers call it dysautonomia. Whatever the label, the symptoms are the same, and are often associated with anxiety (chicken or egg is the big question here), and this does tend to make us tune in more acutely to what our bodies are doing.
Now then: your list of triggers. This could have been taken from a book on PVCs, as every one is a classic and typical trigger for occasional PVCs. Every single one. And they are all innocent and benign. Further, PVCs (and PACs) are harmless and not diagnostic of anything. They will happen to a greater or lesser extent in various people for any number of reasons, and will become very frequent or go away spontaneously. Anxiety always makes them become more frequent and can cause them to continue on when otherwise they might disappear. We all have them to a greater or lesser extent. They can, as you note, be crazy-making, but they are benign anyway, other than the anxiety they cause and consequent worry and self-imposed limitations. This is where the problem comes in, as they are difficult to ignore.
Some doctors are willing to go with a trial of a low-dose beta blocker such as metaprolol to help reduce symptoms, and sometimes also an antianxiety med such as clonazepam, to help break the cycle of anxiety caused by the irregular beats. Then again, some won't prescribe anything. Hopefully it can be managed without medication, but when this doesn't work, the above combination is often very effective.
You're normal as the day is long. I hope this is helpful to you. Please follow up with us here as needed. Good luck to you.
|ace67 - Mon Apr 13, 2009 8:48 am|
Thank you for your quick response. I can't tell you how much you've helped me since I discovered this website. Since I've been reading up on other folks posts with symptoms similar to mine and then reading your responses, it has puts me at ease and as a result much fewer pvc's!
I guess what stresses me out the most is I have no idea whats going on when I get couplets or runs of pvc's (the single pvc or pac doesn't bother me)...I always panic thinking is this VF (which can obviously be deadly) or AF (which I know is a lot less serious)...Its the unknown...and when is it time to call 911....I get nervous when me and my family take our 18hr yearly trip down to Florida and can't help to think if something happens while driving on that long highway....Thats what gets me the most, when is it an emergency??....And as for SVT, that one used to freak me out totally....I pray that I never get another one of those episodes again, but if I do, should I be going to ER or trying to resolving by 'bearing down"...thanks again for all your advice...
|John Kenyon, CNA - Thu Apr 16, 2009 1:58 am|
You're very welcome and I'm glad my reply and the other posts have been helpful to you. If the result has been fewer PVCs then the thing largely speaks for itself.
When you get a run, however brief (and don't they all seem a lot longer than they actually are?), chances are it's atrial, and SVT, not A-fib, although even "normal" hearts can have an occasional brief burst of A-fib. If it continues for hours or days you'll know something different is happening and should then be seen urgently to convert it if possible, since the one big problem with sustained A-fib is the potential for stroke. But it's unlikely to happen in your case, as you are very typical/ normal in what you describe. There's also no particular reason to fear a sudden, for-no-reason run of V-tach, which is a direct function of a diseased left ventricle and severe left heart failure. If you had this you'd have enough other problems that the arrhythmias would seem trivial in comparision to how bad you'd feel. Runs of SVT are possible, and the bearing down (Valsalva maneuver) should always be your first response. It often works. If you should ever find yourself with an episode of this you can't break on your own, just go to the nearest ER, where they'll convert it with a shot of adenosine. It's pretty simple, really, not life-threatening, just not very pleasant. But the anticipation of the possible is often much worse than the playing out of the merely likely. So if that does happen, do whatever seems most likely to make you feel better first.
I'm really gratified that you've gotten so much from reading posts here on the site. That's why we're here. Good luck to you and please stay in touch.
|ace67 - Thu Apr 16, 2009 2:50 pm|
Thanks again for the reassurance. I'm looking forward to reading your future posts!
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.